Skip to content
Includes Expert Content
metoprolol and anxiety depression?
avatar
aeonminded posted:
I am a 29 year old male and I had a recent heart cath. where they found a 65% blockage in my LAD artery. My cardiologist prescribed me a coated 325mg aspirin and a 25mg metoprolol because he thinks I have hypertension and my heart blood output is pushing 51%. I have been taking these every morning for about 3 weeks and the last 3 days I have experienced anxiety and also almost had a panic attack because of it. My whole life I have been a happy guy but I have the feeling that the beta blocker is causing these terrible feelings of anxiety. I have read on some websites that this could be a potential side effect. I am going to ask my cardiologist if I can come off them asap because i feel terrible. Any help of suggestions would be greatly appreciated. thanks
Reply
 
avatar
James Beckerman, MD, FACC responded:
It's true that beta-blockers can cause some side effects in some people. While anxiety is not as common as depressed mood in my experience, I'm sure it could happen. There are other medications that could be considered for high blood pressure. Beta-blockers are generally recommended in people with reduced heart function (an echocardiogram might be helpful to evaluate for this) or with a history of a heart attack.

The best medicine is exercise (with your doctor's guidance) and a healthy diet.
 
avatar
aeonminded replied to James Beckerman, MD, FACC's response:
thanks so much doc, i do play basketball a few times a week and i lift light weights high reps a few times a week too. Also i eat very healthy with lots of fiber oat bran flax seed chia seed etc. What are the other medications you were talking about for high blood pressure that wouldnt cause anxiety? many thanks
 
avatar
aeonminded replied to aeonminded's response:
went to my normal doctor today and he told me there is no way that 25mg beta blocker would cause anxiety like that so he prescribed me buspirone hcl 10mg to take for a month, so hopefully it works.
 
avatar
seabreeze77 responded:
I have expeirenced anxiety and depression after starting beta Blockers but never linked the two together. Keep us posted about anything you find out about this.
 
avatar
aeonminded replied to seabreeze77's response:
interesting seabreeze77. I was recently switched over to and ace inhibitor called lisinopril 10mg once daily and so far so good. also i only took one of the buspar pills and I instantly had insomnia so im all set with that stuff. I feel great and back to my normal self, so in conclusion i would say it was the beta blockers giving me the down mood. hope this helped.
 
avatar
seabreeze77 replied to aeonminded's response:
They put me on lisinopril and I am doing fine with that,
 
avatar
Imp35 replied to aeonminded's response:
To all those utilizing Lisinopril!!! I recently noted numerous commentaries of men utilizing this drug, for the most part complaining about hair loss. Upon checking my medication list, which changes frequently, I noted I also was taking Lisinopril! I had realized I had a hair loss on the top of my head, which I attributed to another cause. When I visited my barber the very next day he displayed the back of my head via a mirror & I observed a severe loss of hair. The following day when I was shaving without a shirt on I observed the hair under my arms, chest and stomach was missing, which was also the case with my legs, which are hairless. While I had light hair and was never very hairy to begin with, the remaining hair that I had disappeared without notice. I had been on this medication for some time consequently you should be watchful over long periods for similar side effects. My doc has removed this medication from my regimen. I realize other meds that I take may also be responsible or add to this situation, in addition to other medical problems, I believe I took a step in the right direction. "Where there's smoke -- ", as they say! Be aware of this side effect which is not listed under side effects, but merely referred to as"there may be other side effects, etc." or words to that effect. Hope this helps.
 
avatar
seabreeze77 replied to Imp35's response:
I have notice hair loss since taking lisinopril, but never connected it to the medication,
 
avatar
GMM1977 replied to aeonminded's response:
Hello, I have been experiencing something similar to what you described here, I just want to know after a year how are you feeling?.


Featuring Experts

James Beckerman, MD, FACC, is a cardiologist at the Providence St. Vincent Heart Clinic in Portland, OR. He graduated summa cum laude from Harvard Col...More

Helpful Tips

Nix Grapefruit & Statin DrugsExpert
Grapefruit & statin drugs can be a bad combination. Unlike other citrus fruits, grapefruit contains substances that disable certain ... More
Was this Helpful?
13 of 15 found this helpful

Expert Blog

The Heart Beat - James Beckerman, MD, FACC

Dr. James Beckerman shares how small, livable lifestyle changes can have a real impact on your risk of heart attack and stroke...Read More

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health General and Consultative Heart Care Center